Heavy Snow, Lee
- When
- March 12, 12:00 AM EST to March 13, 3:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
Four inches of snow was reported at Jonesville.
An area of low pressure moved across the Southern Appalachian Region producing higher elevation snowfall; mainly across Southwest Virginia and Extreme Northeast Tennessee. The snow began late Sunday night and tapered off to flurries on Tuesday in these higher terrain areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An area of low pressure moved across the Southern Appalachian Region producing higher elevation snowfall; mainly across Southwest Virginia and Extreme Northeast Tennessee. The snow began late Sunday night and tapered off to flurries on Tuesday in these higher terrain areas. Amounts were generally one to three inches however, at elevations around four to five thousand feet, highs were between four to six inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 11, 8:50 PM EST, 3 hours 10 minutes earlier.
Area Forecast Discussion
National Weather Service Morristown TN
950 PM EDT Sun Mar 11 2018
.DISCUSSION...A low pressure system will move across the Southern
Appalachian Region tonight. As a result...widespread rain will move
in. The rain may briefly mix with snow late tonight across lower
elevations...mainly over northern locations. However...as cooler
air moves in tonight...the rain will transition to snow over higher
elevations and accumulating snow is expected. A snow advisory is in
effect for tonight into Monday for portions of Southwest VA and the
East TN mountains. In these locations...2 to 4 inches of snow is
possible. Over the higher terrain of the plateau and portions oF
southwest VA and northeast TN...less than 2 inches is expected and
an SPS has been issued. All handled well in the current
forecast...will update to remove evening wording.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 39 51 32 49 / 90 30 0 10
Knoxville McGhee Tyson Airport, TN 41 48 31 45 / 100 50 10 10
Oak Ridge, TN 40 49 30 47 / 90 40 10 10
Tri Cities Airport, TN 40 44 27 42 / 100 80 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Winter Weather Advisory from midnight tonight to midnight EDT
Monday night for Blount Smoky Mountains-Cocke Smoky
Mountains-Johnson-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Unicoi.
VA...Winter Weather Advisory from midnight tonight to midnight EDT
Monday night for Russell-Washington-Wise.
&&
mjbHazardous Weather Outlook National Weather Service Morristown TN 316 PM EDT Sun Mar 11 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 316 PM EDT Sun Mar 11 2018 /216 PM CDT Sun Mar 11 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Rain will transition to a mix of rain and snow late tonight for the higher elevations of the Cumberland Plateau, the East Tennessee Mountains and Southwest Virginia. Some light snow accumulations will be possible in these areas, mainly in the higher elevations. .DAYS TWO THROUGH SEVEN...Monday through Saturday The higher elevation snow in Southwest Virginia, the Cumberland Plateau, and the mountains of East Tennessee will taper off to some scattered snow showers later Monday into Monday night. Another system on Tuesday night will bring minor snow accumulations to southwest Virginia and northeast Tennessee. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to call in their snowfall reports late tonight and into Monday morning.
Special Weather Statement National Weather Service Morristown TN 952 PM EDT Sun Mar 11 2018 TNZ012>014-035-121000- Scott TN-Campbell-Claiborne-Morgan- Including the cities of Oneida, La Follette, Tazewell, and Wartburg 952 PM EDT Sun Mar 11 2018 ...Accumulating snow late tonight into Monday morning for the Northern Cumberland Plateau... A low pressure system moving through the Southern Appalachian Region will bring widespread rain to the area tonight. The rain will transition to a mix of rain and snow late tonight and eventually to all snow by Monday morning. The higher elevations of the Northern Cumberland Plateau could see snow accumulations of half an inch to around an inch of snow. Snow will taper off and eventually come to an end late Monday morning. Across the higher elevations, travel could be hazardous in some spots early Monday morning. TNZ081-082-098-121000- Sequatchie-Bledsoe-Marion- Including the cities of Dunlap, Pikeville, and Jasper 852 PM CDT Sun Mar 11 2018 ...Minor Snow Accumulations Possible across the Southern Cumberland Plateau... A low pressure system moving through the Southern Appalachian Region will bring widespread rain to the area tonight. The rain may mix with and possibly transition to snow early Monday morning. Snowfall accumulations of a dusting up to half an inch will be possible, mainly in the higher elevations. Snow will end late Monday morning. VAZ001-005-121000- Lee-Scott- Including the cities of Jonesville and Gate City 952 PM EDT Sun Mar 11 2018 ...Minor Snow Accumulations Possible across Southwest Virginia... A low pressure system moving through the Southern Appalachian Region will bring widespread rain to the area tonight. For locations just outside the current advisory, the rain will transition to snow late tonight and into Monday morning. Across the higher elevation, snowfall up to 1 inch is possible. Snow will end by early Monday afternoon. Across the higher elevations, travel conditions could be hazardous in some spots Monday morning.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
Four inches of snow was reported at Jonesville.
Three to five inches of snow was reported across the county.
Five inches of snow was reported at Konnarock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740177, 740178, 740179.